Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 73, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 8, 2009, 9:02 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2009, 9:02 PM MDT (03:02 UTC)
- Expired
- Jul 8, 2009, 9:28 PM MDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 2:20 PM MDT | Tornado Watch | SPC | 8 hr |
| Jul 8, 8:58 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:01 PM MDT, 7 hours 1 minute earlier.
Area forecast discussion, Jul 8, 2:01 PM MDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 301 PM CDT WED JUL 8 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY THE MAIN FORECAST CHALLENGE EVOLVES AROUND SEVERE POTENTIAL FOR TONIGHT. AS OF 19Z...A S/W TROF WAS OVER IDAHO AND EASTERN OREGON WHERE A STRONG MID/UPPER LEVEL JET STREAK IS COLLOCATED. AS THE MID/UPPER LEVEL JET PROGRESSES ENE TONIGHT...THE LLJ IS EXPECTED TO INTENSIFY TO +50 KNOTS ALONG THE MISSOURI RIVER BETWEEN 0Z-06Z. BY THIS TIME PERIOD THE BOUNDARY LAYER DEW POINTS SURGE TO THE UPPER 60S WHICH WILL PRODUCE MLCAPE VALUES OF 1500 TO 2400 J/KG. ALONG WITH THE INCREASE IN MOISTURE...THE STRONG SOUTHERLY FLOW WILL ALSO USHER IN WARMER TEMPERATURES AT H7. USED A BLEND OF THE 12Z GFS/15Z RUC WITH THE PLACEMENT OF H7 TEMPERATURES. THE NAM12 WAS MUCH WEAKER WITH THE CAP THEN THE GFS/RUC. THE GFS SHOWS H7 TEMPS +12C ACROSS MOST OF THE CWA...WITH A WEAKER CAP IN PLACE IN THE NE CWA. THERE WILL ALSO BE A WEAKER CAP ACROSS WESTERN NORTH DAKOTA WHERE THERE WOULD BE BETTER JET SUPPORT ALOFT ALONG WITH DECENT 0-3 KM BULK SHEAR VALUES OF +50 KNOTS. RAPID THUNDERSTORM DEVELOPMENT SEEMS LIKE A GOOD BET LATER THIS AFTERNOON. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS NORTH MONTANA AND HAS MOVED IN NW NORTH DAKOTA. THE AIRMASS ACROSS THE WESTERN DAKOTAS WILL CONTINUE TO DESTABILIZE THIS AFTERNOON WITH SURFACE HEATING. CURRENT 4KM DATA SUGGESTS SUPERCELL THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN DAKOTAS LATER THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT...BUT WITH 0-1 KM BULK SHEAR VALUES OF +20 KNOTS...AND TORNADOES WILL ALSO BE POSSIBLE. THE 0-1 KM BULK SHEAR VALUES INCREASE TO +40 KNOTS AROUND 06Z...BUT ATTM AM NOT FULLY BUYING INTO THIS NOTION. SUPERCELLS ARE SHOWN TO EVOLVE INTO THE FORWARD PROPAGATING MCS WITH EMBEDDED BOW ECHO STRUCTURES. THIS WOULD TRANSLATE TO DESTRUCTIVE WINDS WOULD BE THE MAIN THREAT. BELIEVE THE MCS WILL RIDE ALONG THE WARM AIR AT H7...WHICH IS SHOWN TO BE ALONG HIGHWAY 12. EXPECT ANY MCS WOULD TRACK ESE INTO THE EASTERN CWA VERY LATE TONIGHT...AS THE CAP WILL BE WEAKER THERE. HELD ONTO PCPN A BIT LONGER IN THE EASTERN CWA WITH THE UNKNOWN FACTOR AS TO HOW FAST THIS SYSTEM WILL MOVE. HIGH PRESSURE BUILDS INTO THE WESTERN DAKOTAS DURING THE AFTERNOON HOURS ON THURSDAY...WITH THE BOUNDARY LAYER STABILIZING. .LONG TERM...THURSDAY EVENING THROUGH WEDNESDAY EXTENDED FORECAST TODAY IS OVERSHADOWED BY THE CHANCE OF SHORT TERM CONVECTION. HOWEVER MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT. THE PERIOD OPENS WITH A CLOSED H5 LOW ALOFT MOVING ACROSS SOUTHERN CANADA. THIS SYSTEM IS VERTICALLY STACKED FROM THE SURFACE WITH THE WARM FRONT ALREADY PAST THIS AREA AND THE COLD FRONT LYING ALONG THE INTERNATIONAL BORDER. THIS SYSTEM WILL WEAKEN AND THE COLD FRONT SHEARS OUT AND WEAKENS BEFORE REACHING THIS AREA. THE UPPER LEVEL FLOW BECOMES ZONAL UNTIL THE WEEK END WHERE THE WESTERN RIDGE REBUILDS. HIGH PRESSURE AT THE SURFACE REMAINS THROUGH A LARGE PORTION OF THE EXTENDED. ON SUNDAY THE GFS BRINGS A WEAK SURFACE TROUGH THROUGH BUT WITH VERY LITTLE UPPER LEVEL SUPPORT DID NOT BRING IN PROBABILITIES UNTIL LATE SUNDAY WHEN A FAST MOVING UPPER LEVEL WAVE WILL BRING SLIGHT CHANCE CATEGORY PROBABILITIES ACROSS THE AREA. THIS SYSTEM WILL LAY DOWN A FRONTAL BOUNDARY THAT WILL HELP FOCUS SOME SMALL PROBABILITY OF PRECIPITATION THROUGH THE REMAINDER OF THE PERIOD. && .AVIATION... SOME LOW CLOUDS LINGER ACROSS THE REGION. IN THE EAST THERE ARE STILL SOME MVFR CEILINGS LINGERING IN KATY. THESE CEILINGS WILL CONTINUE TO LIFT THIS AFTERNOON. VFR WILL PREVAIL UNTIL LATER THIS EVENING WHEN THUNDERSTORMS WILL FORM IN THE WEST PART OF THE STATE AND MOVE EAST. THESE STORMS WILL LIKELY CAUSE MVFR CONDITIONS IN RAIN AND INCREASE THE CHANCE OF IFR CONDITIONS IN FOG LATER TONIGHT. VFR WILL RETURN TOMORROW MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...KEEFE AVIATION...KEEFE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 8, 8:30 AM MDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 930 AM CDT WED JUL 8 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091430- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 930 AM CDT WED JUL 8 2009 /830 AM MDT WED JUL 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A VERY LOW CHANCE FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON...AND THESE ARE NOT EXPECTED TO BE SEVERE. THE FOCUS IS ON THE POTENTIAL FOR A CONVECTIVE SYSTEM TO DEVELOP IN MONTANA AND WESTERN DAKOTAS DURING THE LATE AFTERNOON...AND PROGRESS INTO THE CENTRAL DAKOTAS AND WEST CENTRAL MINNESOTA DURING THE OVERNIGHT AND EARLY MORNING HOURS. A LARGE PORTION OF THE AREA IS UNDER A MODERATE RISK FOR SEVERE WEATHER FOR THIS EVENING AND OVERNIGHT. SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE DURING THE EARLY STAGES OF THE EVENT. SOME SUPERCELLS MAY EVEN BE CAPABLE OF PRODUCING TORNADOES. AT THIS TIME IT APPEARS THE BEST LOCATION OF SUPERCELL DEVELOPMENT IS ALONG AND WEST OF THE MISSOURI RIVER. SUPERCELLS MAY EVOLVE INTO A LINE OF STORMS WITH DESTRUCTIVE WINDS BEING THE MAIN THREAT. AT THIS TIME THE BEST LOCATION FOR WIDESPREAD DAMAGING WINDS WILL BE ALONG AND NORTH OF HIGHWAY 12. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A LOW CHANCE FOR THUNDERSTORM ACTIVITY FRIDAY...AND AGAIN FOR THE START OF NEXT WEEK. AT THIS TIME IT REMAINS UNCERTAIN IF THERE IS A THREAT ANY OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. SD
In the hours before
Local storm report, Jul 8, 8:13 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 20 N HAYES 44.66N 101.02W
07/08/2009 E1.00 INCH STANLEY SD TRAINED SPOTTER
&&
WFOABRLocal storm report, Jul 8, 8:28 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
928 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL ISABEL 45.40N 101.43W
07/08/2009 E0.75 INCH DEWEY SD FIRE DEPT/RESCUE
&&
WFOABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:14 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 61 min |
| Jul 8, 8:19 PM MDT | Severe Thunderstorm Warning | ABR | Hyde, Potter, Sully | 41 min |
| Jul 8, 8:40 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Faulk, Potter, Sully, Walworth | 65 min |
| Jul 8, 9:04 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 41 min |
| Jul 8, 9:23 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 52 min |
| Jul 8, 9:36 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter | 39 min |
| Jul 8, 9:44 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Sully | 34 min |
| Jul 8, 10:01 PM MDT | Tornado Warning | ABR | Faulk, Hand, Hyde, Potter, Sully | 29 min |
| Jul 8, 10:11 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 64 min |
| Jul 8, 10:52 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 53 min |
| Jul 8, 11:13 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 32 min |
| Jul 8, 11:35 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, McPherson, Potter, Walworth | 42 min |
| Jul 9, 12:18 AM MDT | Severe Thunderstorm Warning | ABR | Clark | 42 min |
| Jul 9, 12:52 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 53 min |
| Jul 9, 1:22 AM MDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 38 min |
| Jul 9, 1:54 AM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Faulk, Hand, Hughes, Hyde, Spink | 51 min |
| Jul 9, 2:56 AM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.